September 2017, 6(3): 319-344. doi: 10.3934/eect.2017017

On the Frechet differentiability in optimal control of coefficients in parabolic free boundary problems

Florida Institute of Technology, 150 W. University Blvd, Melbourne, FL 32901, USA

Received  November 2016 Revised  April 2017 Published  June 2017

Fund Project: This work was supported by NSF Grant #1359074

We consider the inverse Stefan type free boundary problem, where the coefficients, boundary heat flux, and density of the sources are missing and must be found along with the temperature and the free boundary. We pursue an optimal control framework where boundary heat flux, density of sources, and free boundary are components of the control vector. The optimality criteria consists of the minimization of the $L_2$-norm declinations of the temperature measurements at the final moment, phase transition temperature, and final position of the free boundary. We prove the Frechet differentiability in Besov-Hölder spaces, and derive the formula for the Frechet differential under minimal regularity assumptions on the data. The result implies a necessary condition for optimal control and opens the way to the application of projective gradient methods in Besov-Hölder spaces for the numerical solution of the inverse Stefan problem.

Citation: Ugur G. Abdulla, Evan Cosgrove, Jonathan Goldfarb. On the Frechet differentiability in optimal control of coefficients in parabolic free boundary problems. Evolution Equations & Control Theory, 2017, 6 (3) : 319-344. doi: 10.3934/eect.2017017
References:
[1]

U. G. Abdulla, On the optimal control of the free boundary problems for the second order parabolic equations. Ⅰ. Well-posedness and convergence of the method of lines, Inverse Problems and Imaging, 7 (2013), 307-340. doi: 10.3934/ipi.2013.7.307.

[2]

U. G. Abdulla, On the optimal control of the free boundary problems for the second order parabolic equations. Ⅱ. Convergence of the method of finite differences, Inverse Problems and Imaging, 10 (2016), 869-898. doi: 10.3934/ipi.2016025.

[3]

U. G. Abdulla and J. Goldfarb, Frechet differentability in Besov spaces in the optimal control of parabolic free boundary problems, arXiv: 1604.00057, to appear in Inverse and Ill-posed Problems, https://arxiv.org/abs/1604.00057.

[4]

J. Baumeister, Zur optimal Steuerung von frien Randwertausgaben, ZAMM, 60 (1980), T333-T335.

[5]

J. Bell, The non-characteristic Cauchy problem for a class of equations with time dependence. I. Problem in one space dimension, SIAM Journal on Mathematical Analysis, 12 (1981), 759-777. doi: 10.1137/0512064.

[6]

O. Besov, V. Ilin and S. Nikolskii, Integral Representations of Functions and Imbedding Theorems vol. 1, John Wiley & Sons, 1978.

[7]

O. Besov, V. Ilin and S. Nikolskii, Integral Representations of Functions and Imbedding Theorems vol. 2, John Wiley & Sons, 1979.

[8]

B. M. Budak and V. N. Vasileva, On the solution of the inverse Stefan problem, Soviet Mathematics Doklady, 13 (1972), 811-815.

[9]

B. M. Budak and V. N. Vasileva, On the solution of Stefan's converse problem Ⅱ, USSR Computational Mathematics and Mathematical Physics, 13 (1973), 97-110.

[10]

B. M. Budak and V. N. Vasileva, The solution of the inverse Stefan problem, USSR Computational Mathematics and Mathematical Physics, 13 (1974), 130-151.

[11]

J. R. Cannon, A Cauchy problem for the heat equation, Annali di Matematica Pura Ed Applicata, 66 (1964), 155-165. doi: 10.1007/BF02412441.

[12]

J. R. Cannon and J. Douglas, The Cauchy problem for the heat equation, SIAM Journal on Numerical Analysis, 4 (1967), 317-336. doi: 10.1137/0704028.

[13]

A. Carasso, Determining surface temperatures from interior observations, SIAM Journal on Applied Mathematics, 42 (1982), 558-574. doi: 10.1137/0142040.

[14]

R. Ewing, The Cauchy problem for a linear parabolic equation, Journal of Mathematical Analysis and Applications, 71 (1979), 167-186. doi: 10.1016/0022-247X(79)90223-3.

[15]

R. Ewing and R. Falk, Numerical approximation of a Cauchy problem for a parabolic partial differential equations, Mathematics of Computation, 33 (1979), 1125-1144. doi: 10.2307/2006451.

[16]

A. Fasano and M. Primicerio, General free boundary problems for heat equations, Journal of Mathematical Analysis and Applications, 57 (1977), 694-723. doi: 10.1016/0022-247X(77)90256-6.

[17]

N. L. Gol'dman, Inverse Stefan Problems, Kluwer Academic Publishers Group, Dodrecht, 1997. doi: 10.1007/978-94-011-5488-8.

[18]

K. H. Hoffman and M. Niezgodka, Control of parabolic systems involving free boundaries, in Proceedings of the International Conference on Free Boundary Problems, 1981.

[19]

K. H. Hoffman and J. Sprekels, Real time control of free boundary in a two-phase Stefan problem, Numerical Functional Analysis and Optimization, 5 (1982), 47-76. doi: 10.1080/01630568208816131.

[20]

K. H. Hoffman and J. Sprekels, On the identification of heat conductivity and latent heat conductivity as latent heat in a one-phase Stefan problem, Control and Cybernetics, 14 (1985), 37-51.

[21]

P. Jochum, The inverse Stefan problem as a problem of nonlinear approximation theory, Journal of Approximation Theory, 30 (1980), 81-98. doi: 10.1016/0021-9045(80)90011-8.

[22]

P. Jochum, The numerical solution of the inverse Stefan problem, Numerical Mathematics, 34 (1980), 411-429. doi: 10.1007/BF01403678.

[23]

P. Knabner, Stability theorems for general free boundary problems of the Stefan type and applications, Applied Nonlinear Functional Analysis, Methoden und Verfahren der Mathematischen Physik, 25 (1983), 95-116.

[24]

A. Kufner, O. John and S. Fučik, Function Spaces, Noordhoff International Publishing, Leyden, The Netherlands, 1977.

[25]

O. A. Ladyzhenskaya, V. A. Solonnikov and N. N. Uraltseva, Linear and Quasilinear Equations of Parabolic Type, vol. 23 of Translations of Mathematical Monographs, American Mathematical Society, Providence, R. I., 1968.

[26]

K. A. Lurye, Optimal Control in Problems of Mathematical Physics, Moscow, Nauka, 1975.

[27]

M. Niezgodka, Control of parabolic systems with free boundaries -application of inverse formulation, Control and Cybernetics, 8 (1979), 213-225.

[28]

S. M. Nikol'skii, Approximation of Functions of Several Variables and Imbedding Theorems, Springer-Verlag, New York-Heidelberg, 1975.

[29]

R. Nochetto and C. Verdi, The combined use of nonlinear Chernoff formula with a regularization procedure for two-phase Stefan problems, Numerical Functional Analysis and Optimization, 9 (1987/88), 1177-1192. doi: 10.1080/01630568808816279.

[30]

M. Primicerio, The occurence of pathologies in some Stefan-like problems, in Numerical Treatment of Free Boundary-Value problems (eds. J. Albrecht, L. Collatz and K. H. Hoffman), vol. 58, ISNM, Birkhauser Verlag, Basel, (1982), 233-244.

[31]

C. Sagues, Simulation and optimal control of free boundary, in Numerical Treatment of Free Boundary-Value problems (eds. J. Albrecht, L. Collatz and K. H. Hoffman), ISNM, Birkhauser Verlag, Basel, 58 (1982), 270-287.

[32]

B. Sherman, General one-phase Stefan problems and free boundary problems for the heat equation with Cauchy data prescribed on the free boundary, SIAM J. Appl. Math., 20 (1971), 557-570. doi: 10.1137/0120058.

[33]

V. A. Solonnikov, A-priori estimates for solutions of second-order equations of parabolic type, Trudy Mat. Inst. Steklov., 70 (1964), 133-212.

[34]

V. A. Solonnikov, On boundary value problems for linear parabolic systems of differential equations in general form, Proceedings of the Steklov Institute of Mathematics, 83 (1965), 3-163.

[35]

G. Talenti and S. Vessella, A note on an ill-posed problem for the heat equation, Journal of the Austrailian Mathematical Society, 32 (1982), 358-368.

[36]

F. P. Vasil'ev, The existence of a solution to a certain optimal Stefan problem, Computational Methods and Programming, (1969), 110-114.

[37]

K. Yosida, Functional Analysis, Classics in Mathematics, Springer, 1995. doi: 10.1007/978-3-642-61859-8.

[38]

A. D. Yurii, On an optimal Stefan problem, Doklady Akademii nauk SSSR, 251 (1980), 1317-1321.

show all references

References:
[1]

U. G. Abdulla, On the optimal control of the free boundary problems for the second order parabolic equations. Ⅰ. Well-posedness and convergence of the method of lines, Inverse Problems and Imaging, 7 (2013), 307-340. doi: 10.3934/ipi.2013.7.307.

[2]

U. G. Abdulla, On the optimal control of the free boundary problems for the second order parabolic equations. Ⅱ. Convergence of the method of finite differences, Inverse Problems and Imaging, 10 (2016), 869-898. doi: 10.3934/ipi.2016025.

[3]

U. G. Abdulla and J. Goldfarb, Frechet differentability in Besov spaces in the optimal control of parabolic free boundary problems, arXiv: 1604.00057, to appear in Inverse and Ill-posed Problems, https://arxiv.org/abs/1604.00057.

[4]

J. Baumeister, Zur optimal Steuerung von frien Randwertausgaben, ZAMM, 60 (1980), T333-T335.

[5]

J. Bell, The non-characteristic Cauchy problem for a class of equations with time dependence. I. Problem in one space dimension, SIAM Journal on Mathematical Analysis, 12 (1981), 759-777. doi: 10.1137/0512064.

[6]

O. Besov, V. Ilin and S. Nikolskii, Integral Representations of Functions and Imbedding Theorems vol. 1, John Wiley & Sons, 1978.

[7]

O. Besov, V. Ilin and S. Nikolskii, Integral Representations of Functions and Imbedding Theorems vol. 2, John Wiley & Sons, 1979.

[8]

B. M. Budak and V. N. Vasileva, On the solution of the inverse Stefan problem, Soviet Mathematics Doklady, 13 (1972), 811-815.

[9]

B. M. Budak and V. N. Vasileva, On the solution of Stefan's converse problem Ⅱ, USSR Computational Mathematics and Mathematical Physics, 13 (1973), 97-110.

[10]

B. M. Budak and V. N. Vasileva, The solution of the inverse Stefan problem, USSR Computational Mathematics and Mathematical Physics, 13 (1974), 130-151.

[11]

J. R. Cannon, A Cauchy problem for the heat equation, Annali di Matematica Pura Ed Applicata, 66 (1964), 155-165. doi: 10.1007/BF02412441.

[12]

J. R. Cannon and J. Douglas, The Cauchy problem for the heat equation, SIAM Journal on Numerical Analysis, 4 (1967), 317-336. doi: 10.1137/0704028.

[13]

A. Carasso, Determining surface temperatures from interior observations, SIAM Journal on Applied Mathematics, 42 (1982), 558-574. doi: 10.1137/0142040.

[14]

R. Ewing, The Cauchy problem for a linear parabolic equation, Journal of Mathematical Analysis and Applications, 71 (1979), 167-186. doi: 10.1016/0022-247X(79)90223-3.

[15]

R. Ewing and R. Falk, Numerical approximation of a Cauchy problem for a parabolic partial differential equations, Mathematics of Computation, 33 (1979), 1125-1144. doi: 10.2307/2006451.

[16]

A. Fasano and M. Primicerio, General free boundary problems for heat equations, Journal of Mathematical Analysis and Applications, 57 (1977), 694-723. doi: 10.1016/0022-247X(77)90256-6.

[17]

N. L. Gol'dman, Inverse Stefan Problems, Kluwer Academic Publishers Group, Dodrecht, 1997. doi: 10.1007/978-94-011-5488-8.

[18]

K. H. Hoffman and M. Niezgodka, Control of parabolic systems involving free boundaries, in Proceedings of the International Conference on Free Boundary Problems, 1981.

[19]

K. H. Hoffman and J. Sprekels, Real time control of free boundary in a two-phase Stefan problem, Numerical Functional Analysis and Optimization, 5 (1982), 47-76. doi: 10.1080/01630568208816131.

[20]

K. H. Hoffman and J. Sprekels, On the identification of heat conductivity and latent heat conductivity as latent heat in a one-phase Stefan problem, Control and Cybernetics, 14 (1985), 37-51.

[21]

P. Jochum, The inverse Stefan problem as a problem of nonlinear approximation theory, Journal of Approximation Theory, 30 (1980), 81-98. doi: 10.1016/0021-9045(80)90011-8.

[22]

P. Jochum, The numerical solution of the inverse Stefan problem, Numerical Mathematics, 34 (1980), 411-429. doi: 10.1007/BF01403678.

[23]

P. Knabner, Stability theorems for general free boundary problems of the Stefan type and applications, Applied Nonlinear Functional Analysis, Methoden und Verfahren der Mathematischen Physik, 25 (1983), 95-116.

[24]

A. Kufner, O. John and S. Fučik, Function Spaces, Noordhoff International Publishing, Leyden, The Netherlands, 1977.

[25]

O. A. Ladyzhenskaya, V. A. Solonnikov and N. N. Uraltseva, Linear and Quasilinear Equations of Parabolic Type, vol. 23 of Translations of Mathematical Monographs, American Mathematical Society, Providence, R. I., 1968.

[26]

K. A. Lurye, Optimal Control in Problems of Mathematical Physics, Moscow, Nauka, 1975.

[27]

M. Niezgodka, Control of parabolic systems with free boundaries -application of inverse formulation, Control and Cybernetics, 8 (1979), 213-225.

[28]

S. M. Nikol'skii, Approximation of Functions of Several Variables and Imbedding Theorems, Springer-Verlag, New York-Heidelberg, 1975.

[29]

R. Nochetto and C. Verdi, The combined use of nonlinear Chernoff formula with a regularization procedure for two-phase Stefan problems, Numerical Functional Analysis and Optimization, 9 (1987/88), 1177-1192. doi: 10.1080/01630568808816279.

[30]

M. Primicerio, The occurence of pathologies in some Stefan-like problems, in Numerical Treatment of Free Boundary-Value problems (eds. J. Albrecht, L. Collatz and K. H. Hoffman), vol. 58, ISNM, Birkhauser Verlag, Basel, (1982), 233-244.

[31]

C. Sagues, Simulation and optimal control of free boundary, in Numerical Treatment of Free Boundary-Value problems (eds. J. Albrecht, L. Collatz and K. H. Hoffman), ISNM, Birkhauser Verlag, Basel, 58 (1982), 270-287.

[32]

B. Sherman, General one-phase Stefan problems and free boundary problems for the heat equation with Cauchy data prescribed on the free boundary, SIAM J. Appl. Math., 20 (1971), 557-570. doi: 10.1137/0120058.

[33]

V. A. Solonnikov, A-priori estimates for solutions of second-order equations of parabolic type, Trudy Mat. Inst. Steklov., 70 (1964), 133-212.

[34]

V. A. Solonnikov, On boundary value problems for linear parabolic systems of differential equations in general form, Proceedings of the Steklov Institute of Mathematics, 83 (1965), 3-163.

[35]

G. Talenti and S. Vessella, A note on an ill-posed problem for the heat equation, Journal of the Austrailian Mathematical Society, 32 (1982), 358-368.

[36]

F. P. Vasil'ev, The existence of a solution to a certain optimal Stefan problem, Computational Methods and Programming, (1969), 110-114.

[37]

K. Yosida, Functional Analysis, Classics in Mathematics, Springer, 1995. doi: 10.1007/978-3-642-61859-8.

[38]

A. D. Yurii, On an optimal Stefan problem, Doklady Akademii nauk SSSR, 251 (1980), 1317-1321.

[1]

Alexander Arguchintsev, Vasilisa Poplevko. An optimal control problem by parabolic equation with boundary smooth control and an integral constraint. Numerical Algebra, Control & Optimization, 2018, 8 (2) : 193-202. doi: 10.3934/naco.2018011

[2]

Konstantinos Chrysafinos, Efthimios N. Karatzas. Symmetric error estimates for discontinuous Galerkin approximations for an optimal control problem associated to semilinear parabolic PDE's. Discrete & Continuous Dynamical Systems - B, 2012, 17 (5) : 1473-1506. doi: 10.3934/dcdsb.2012.17.1473

[3]

J. F. Padial. Existence and estimate of the location of the free-boundary for a non local inverse elliptic-parabolic problem arising in nuclear fusion. Conference Publications, 2011, 2011 (Special) : 1176-1185. doi: 10.3934/proc.2011.2011.1176

[4]

Lili Chang, Wei Gong, Guiquan Sun, Ningning Yan. PDE-constrained optimal control approach for the approximation of an inverse Cauchy problem. Inverse Problems & Imaging, 2015, 9 (3) : 791-814. doi: 10.3934/ipi.2015.9.791

[5]

Hua Chen, Wenbin Lv, Shaohua Wu. A free boundary problem for a class of parabolic type chemotaxis model. Kinetic & Related Models, 2015, 8 (4) : 667-684. doi: 10.3934/krm.2015.8.667

[6]

Hua Chen, Wenbin Lv, Shaohua Wu. A free boundary problem for a class of parabolic-elliptic type chemotaxis model. Communications on Pure & Applied Analysis, 2018, 17 (6) : 2577-2592. doi: 10.3934/cpaa.2018122

[7]

Donatella Danielli, Marianne Korten. On the pointwise jump condition at the free boundary in the 1-phase Stefan problem. Communications on Pure & Applied Analysis, 2005, 4 (2) : 357-366. doi: 10.3934/cpaa.2005.4.357

[8]

Mohsen Tadi. A computational method for an inverse problem in a parabolic system. Discrete & Continuous Dynamical Systems - B, 2009, 12 (1) : 205-218. doi: 10.3934/dcdsb.2009.12.205

[9]

Ugur G. Abdulla. On the optimal control of the free boundary problems for the second order parabolic equations. II. Convergence of the method of finite differences. Inverse Problems & Imaging, 2016, 10 (4) : 869-898. doi: 10.3934/ipi.2016025

[10]

Junde Wu, Shangbin Cui. Asymptotic behavior of solutions for parabolic differential equations with invariance and applications to a free boundary problem modeling tumor growth. Discrete & Continuous Dynamical Systems - A, 2010, 26 (2) : 737-765. doi: 10.3934/dcds.2010.26.737

[11]

Xiaoshan Chen, Fahuai Yi. Free boundary problem of Barenblatt equation in stochastic control. Discrete & Continuous Dynamical Systems - B, 2016, 21 (5) : 1421-1434. doi: 10.3934/dcdsb.2016003

[12]

Jong-Shenq Guo, Nikos I. Kavallaris. On a nonlocal parabolic problem arising in electrostatic MEMS control. Discrete & Continuous Dynamical Systems - A, 2012, 32 (5) : 1723-1746. doi: 10.3934/dcds.2012.32.1723

[13]

R.G. Duran, J.I. Etcheverry, J.D. Rossi. Numerical approximation of a parabolic problem with a nonlinear boundary condition. Discrete & Continuous Dynamical Systems - A, 1998, 4 (3) : 497-506. doi: 10.3934/dcds.1998.4.497

[14]

Ugur G. Abdulla. On the optimal control of the free boundary problems for the second order parabolic equations. I. Well-posedness and convergence of the method of lines. Inverse Problems & Imaging, 2013, 7 (2) : 307-340. doi: 10.3934/ipi.2013.7.307

[15]

Kokum R. De Silva, Tuoc V. Phan, Suzanne Lenhart. Advection control in parabolic PDE systems for competitive populations. Discrete & Continuous Dynamical Systems - B, 2017, 22 (3) : 1049-1072. doi: 10.3934/dcdsb.2017052

[16]

Quoc Hung Phan. Optimal Liouville-type theorems for a parabolic system. Discrete & Continuous Dynamical Systems - A, 2015, 35 (1) : 399-409. doi: 10.3934/dcds.2015.35.399

[17]

Shitao Liu, Roberto Triggiani. Recovering damping and potential coefficients for an inverse non-homogeneous second-order hyperbolic problem via a localized Neumann boundary trace. Discrete & Continuous Dynamical Systems - A, 2013, 33 (11&12) : 5217-5252. doi: 10.3934/dcds.2013.33.5217

[18]

T. A. Shaposhnikova, M. N. Zubova. Homogenization problem for a parabolic variational inequality with constraints on subsets situated on the boundary of the domain. Networks & Heterogeneous Media, 2008, 3 (3) : 675-689. doi: 10.3934/nhm.2008.3.675

[19]

G. Acosta, Julián Fernández Bonder, P. Groisman, J.D. Rossi. Numerical approximation of a parabolic problem with a nonlinear boundary condition in several space dimensions. Discrete & Continuous Dynamical Systems - B, 2002, 2 (2) : 279-294. doi: 10.3934/dcdsb.2002.2.279

[20]

Mikil Foss, Joe Geisbauer. Higher differentiability in the context of Besov spaces for a class of nonlocal functionals. Evolution Equations & Control Theory, 2013, 2 (2) : 301-318. doi: 10.3934/eect.2013.2.301

2017 Impact Factor: 1.049

Metrics

  • PDF downloads (4)
  • HTML views (21)
  • Cited by (1)

[Back to Top]